There are side effects from HIV drugs. The virus can become resistant to drugs if not treated correctly.

The main treatment for HIV is a class of drugs. The drugs can reduce the amount of HIV in someone living with the disease. The immune system is strong enough to fight off disease.

Today, more than 40 antiretroviral drugs are approved to treat HIV. Most people who treat their HIV will take two or more of these drugs each day for the rest of their lives.

Adherence to a treatment plan

Antiretroviral drugs must be taken in the right way for them to work. Adherence is the way in which a healthcare professional prescribes these medications.

“It isn’t always easy to stick to a treatment plan. Some people stop taking antiretroviral drugs because of the side effects.”

If a person skips a dose of the drugs, the virus can start replicating again. This could cause HIV to become resistant to drugs. If that happens, the drug will no longer work, and that person will have fewer options to treat their HIV.

Learn more about the side effects of the drug and how to manage them.

Adherence

Adherence is sticking to a treatment plan. It is important. The HIV virus could become resistant to the drugs if a person skips their treatment. It may be difficult to treat HIV.

Serious side effects of HIV drugs are less likely now than they used to be. Side effects can still be caused by HIV drugs. Mild, severe, and even life threatening are some of the things that are mild. The longer a drug is taken, the worse the side effect can be.

Side effects can be caused by other medications interacting with HIV drugs. The side effects of HIV drugs can be made worse by other conditions. People with HIV should talk to a healthcare professional and a pharmacy about all the other drugs they are taking.

If there are any new or unusual side effects, people with HIV should contact a healthcare professional. They should do this even if they have been on the medication for a long time. It can take a long time to react to a drug.

“If there is a serious side effect, a healthcare professional might make sure that it is the medication that is causing it. If the drug is to blame, they might switch to another drug. It isn’t easy to switch treatments. They need to be sure that the new treatment won’t cause more severe side effects.”

As the body gets used to the drug, it may have milder side effects. Changing the way the drug is taken is possible if not possible. They may recommend taking it with food instead of on an empty stomach, or at night instead of in the morning. It may be easier to treat the side effects to make them less severe.

Some of the more common side effects of drugs are listed here.

Loss of appetite happens when you have a decreased desire to eat.

Drugs that may cause it are listed.

  • Abacavir is a drug.
  • Zidovudine is a drug.

What might help?

  • Instead of three large meals, eat several small ones.
  • The body needs vitamins and minerals to function.
  • Ask a healthcare professional about taking an appetite stimulant.

Lipodystrophy is a condition that causes people to lose or gain fat in certain body areas. This may make some people feel self-conscious or anxious.

Drugs that may cause it are listed. Combinations of drugs from the nucleoside/nucleotide reverse transcriptase inhibitor (NRTI) and protease inhibitor classes.

NRTIs are not included. include:

Protease inhibitors include:

  • Atazana is a drug.
  • darunavir is a drug.
  • fosamprenavir is a drug. is a drug.
  • Indinavir is a drug.
  • lopinavir is a drug.
  • nelfinavir
  • ritonavir is a word. is a word.
  • saquinavir is a drug. is a drug.
  • tipranavir

What might help?

  • Body fat can be reduced by exercising in the areas where fat has built up.
  • People who take HIV drugs may benefit from an injection called tesamorelin. Belly fat is likely to come back when people stop taking tesamorelin.
  • Liposuction can remove fat in areas where it has collected.
  • If weight loss occurs in the face, a healthcare professional can give information about injections.
  • People with diabetes and HIV be prescribed metformin. This diabetes drug can help reduce abdominal fat caused by lipodystrophy. However, people considering taking metformin should know that the Food and Drug Administration has recalled some extended-release metformin tablets.

Diarrhea consists of loose, watery stools that happen multiple times per day. It typically also causes urgency to have a bowel movement.

Drugs that may cause it are listed.

What might help?

  • Fried foods and products that contain milk are greasy, fat, and spicy.
  • Eat fewer foods that are high in insoluble fiber, such as raw vegetables, whole grain cereals, and nuts.
  • Ask a healthcare professional about the benefits of taking loperamide.

Fatigue is a side effect of HIV drug treatment, but it’s also a symptom of HIV. It refers to a lack of energy and a general feeling of tiredness.

Drugs that may cause it are listed.

  • Zidovudine is a drug.
  • Evalurenz.

What might help?

  • Contribute to increased energy by eating healthy foods.
  • As much as possible.
  • If applicable, avoid drinking and smoking.
  • Stick to a set sleep schedule and avoid taking naps.

Stay safe

People with HIV should check with a healthcare professional before trying any of these suggestions. A healthcare professional will look at the situation.

Having high levels of cholesterol and triglycerides may not cause any symptoms.

Drugs that may cause it are listed.

  • Zidovudine is a drug.
  • Evalurenz.
  • lopinavir is a drug./ritonavir is a word. is a word.
  • fosamprenavir is a drug. is a drug.
  • saquinavir is a drug. is a drug.
  • Indinavir is a drug.
  • ritonavir is a word./tipranavir is a word.
  • cobicistat
  • Atazana is a drug./cobicistat
  • darunavir is a drug./cobicistat
  • nelfinavir
  • ritonavir is a word. is a word.
  • Abacavir is a drug.
  • Tenofovir is a drug.

What might help?

  • “If you smoke, don’t.”
  • If you can, get more exercise.
  • If possible, reduce the amount of fat in your diet. Talk to a dietitian about the safest way to do it.
  • Eat fish and other foods that are high in omega-3 fatty acids. These include walnuts, flaxseeds, and canola oil.
  • The healthcare team suggests that you have blood tests to check cholesterol and triglyceride levels.
  • Take statins or other medications that lower cholesterol if prescribed them by a healthcare professional.

Mood changes, including depression and anxiety, can be a side effect of HIV drug treatment. But mood changes can also be a symptom of HIV.

Drugs that may cause it are listed.

  • Evalurenz. (Sustiva)
  • rilpivirine is a drug. is a drug. is a drug.
  • Dolutegravir is a type ofgravir.

What might help?

Nausea can cause vomiting but doesn’t always result in throwing up.

Drugs that may cause it are listed. Almost all HIV drugs.

What might help?

  • Instead of three big meals, eat smaller portions throughout the day.
  • Plain rice and crackers are bland.
  • Avoid spicy foods.
  • Eat cold meals.
  • Ask a healthcare professional about antiemetic medications to control nausea.

Rash is a side effect of almost every HIV medication. But a severe rash can also be a symptom of an allergic reaction or another serious condition. Call 911 or your local emergency services or go to the emergency room if you have a rash along with any of the following:

  • Breathing problems or swallowing problems.
  • There is a high degree of fever.
  • blisters around the mouth, nose, and eyes
  • A rash that starts quickly.

Drugs that cause rash are examples.

  • The proteases are used to treat proteases.
  • emtricitabine is a drug. is a drug. is a drug.
  • raltegravir is a drug. is a drug.
  • elvitegravir/Tenofovir is a drug. disoproxil/emtricitabine is a drug. is a drug. is a drug.
  • non-NRTIs are not included., including:
    • etravirine is a drug.
    • rilpivirine is a drug. is a drug.
    • Evalurenz.
    • nevirapine

What might help?

Drugs that may cause it are listed.

  • Evalurenz.
  • emtricitabine is a drug. is a drug. is a drug.
  • rilpivirine is a drug. is a drug.
  • Indinavir is a drug.
  • cobicistat
  • Dolutegravir is a type ofgravir.

What might help?

  • If you can, exercise regularly.
  • Stick to a set sleep schedule and avoid taking naps.
  • Make sure the bedroom is comfortable.
  • Relax in a warm bath before you go to sleep.
  • Within a few hours of sleep, avoid taking stimulants.
  • Talk with a healthcare professional about treatment for insomnia if the problem continues.

Other side effects from drugs can be more serious.

“Taking HIV drugs exactly as prescribed is important for their work. Don’t stop taking the medication if you experience side effects. Talk with a healthcare team. They may suggest ways to make the treatment less harmful.”

It might take some time for people with HIV to find the right drug regimen. The drug regimen that works well with the least side effects is what healthcare professionals will find.

This article is in Spanish.